TRANSFUSION-RELATED acute lung injury (TRALI) can cause profound hypoxemia abruptly after the administration of blood products. It classically occurs within 1 to 2 h of a transfusion. 1
Transfusion-related acute lung injury occurs in 1:2,500 patients receiving a transfusion during anesthesia and is fatal in 5% of cases. 2,3TRALI has occurred following surgical procedures requiring cardiopulmonary bypass (CPB). 4–6However, there has been no description of a patient undergoing CPB immediately following the onset of TRALI. In this report, we describe a patient who, despite development of severe TRALI during the prebypass period, underwent redo-coronary revascularization and mitral valve replacement and proceeded to complete recovery.
A 66-yr-old man came to the operating room for redocoronary artery bypass grafting and mitral valve replacement. He had undergone coronary bypass grafting and mitral valve repair 14 yr previously. His medications included warfarin, which was discontinued 5 days prior to surgery. Preoperative laboratory values were normal except for a mildly increased prothrombin time of 14.8 s. A chest radiograph showed cardiomegaly and clear lungs. An electrocardiogram showed atrial fibrillation with a ventricular rate of 82 beats/min. Cardiac catheterization revealed native coronary disease, moderate mitral regurgitation, and a left ventricular ejection fraction of 30%.
Anesthesia was induced with midazolam, fentanyl, and pancuronium. The airway was secured without difficulty. The lungs were ventilated with 100% oxygen and a tidal volume of 600 ml with peak inspiratory pressures (PIP) of 18–20 cm H2O. Postintubation arterial blood gas assessment showed a Pao2of 427 mmHg, a Paco2of 38 mmHg, and a pH of 7.41. Blood pressure was 140/64 mmHg, heart rate was 64 beats/min (atrial fibrillation), pulmonary artery pressure was 40/20 mmHg (mean, 25 mmHg), central venous pressure was 8 mmHg, and thermodilution cardiac output was 3.2 l/min.
During mediastinal dissection, the surgical team encountered excessive bleeding. In view of the incompletely reversed warfarin, two units of fresh frozen plasma (FFP) were administered. Approximately 45 min later, the patient's respiratory status began to deteriorate. Pulse oximeter saturation (Spo2) decreased to the low 90s, and PIP increased. Auscultation, inspection of the surgical field, and bronchoscopy did not define a cause. Within 10 min, as PIP continued to increase and the Spo2continued to decrease, yellow fluid filled the endotracheal tube and persisted despite aggressive suctioning. Arterial blood gas assessment at this point showed a Pao2of 41 mmHg, a Paco2of 61 mmHg, and a pH of 7.19 on 100% oxygen. Concurrently, the patient's blood pressure decreased to 90/50 mmHg without a significant change in the central venous or pulmonary artery pressures. There was no electrocardiographic or echocardiographic evidence of myocardial ischemia, and the degree of mitral insufficiency was unchanged. Crystalloid and norepinephrine were used to support the patient's blood pressure; ranitidine, diphenhydramine, and hydrocortisone were given for a possible allergic reaction. Donor and patient blood samples were collected for a transfusion reaction-TRALI work up.
Given worsening hypoxemia and ongoing hemodynamic instability, the surgeons rapidly instituted CPB. As expected, oxygenation immediately improved. The first Pao2during CPB (100% oxygen) was 451 mmHg. After single-vessel coronary artery bypass graft and mitral valve replacement, the first attempt to wean the patient from CPB failed because of hypotension, hypoxemia and, eventually, left ventricular failure. An intraaortic balloon was inserted, and a second attempt at weaning from CPB was successful, with 1:1 balloon counterpulsation and increased inotropic and vasopressor support. At weaning, the patient's mean arterial pressure was 90 mmHg, mean pulmonary artery pressure was 26 mmHg, central venous pressure was 8 mmHg, and cardiac output was 3.2 l/min. Hypoxemia, however, persisted with post-CPB Pao2values of 30–50 mmHg. Prostaglandin E1and inhaled nitric oxide, up to 80 ppm, were given sequentially without apparent benefit. After hemostasis was achieved, the patient was transferred to the intensive care unit with an open sternum due to edematous lungs.
Chest radiography performed at admission to the intensive care unit showed diffuse bilateral air space disease. Arterial blood gas assessment on 100% oxygen showed a Pao2of 35 mmHg, a Paco236 of mmHg, and a pH of 7.39. As part of a TRALI work up, the patient was typed for human leukocyte antigen (HLA), and the donor plasma was tested for antibodies to HLAs. Plasma from one donor was found to contain antibodies against HLA B44, an antigen that was present in the patient. A positive lymphocytotoxicity assay result confirmed incompatibility between the donor plasma and the patient lymphocytes.
On postoperative day 3, patient respiratory function improved enough (Pao2: 106 mmHg, Paco2: 38 mmHg, and pH: 7.49 on 60% oxygen) to permit sternal closure. The intraaortic balloon pump was removed on postoperative day 4. The patient was extubated on day 12 and discharged home on day 16 following full recovery.
Tranfusion-related lung injury is characterized by noncardiogenic pulmonary edema following plasma-containing blood product transfusion. The characteristic chest radiograph shows diffuse, bilateral air space disease. TRALI is frequently associated with hypotension. 1,2,5Hypotension typically occurs in conjunction with a decrease in left ventricular filling pressure and cardiac output.
It is thought that the majority of TRALI episodes result from reactions of donor leukocyte agglutinating antibodies (anti-HLA class I, anti-HLA class II, and antigranulocyte) with recipient leukocytes and endothelial cells. 7Antibody-coated leukocytes are believed to adhere to activated pulmonary endothelium, which leads to increased capillary permeability and pulmonary edema. TRALI is typically associated with whole blood, fresh frozen plasma, and platelets, because these blood products contain large volumes of antibody-rich plasma. TRALI is also more frequently associated with blood from multiparous women because pregnancy is associated with sensitization to non-self-HLA antigens. 2,8There is substantial clinical and laboratory evidence supporting the diagnosis of TRALI in the current patient. First, pulmonary edema and hypoxia occurred in the patient within 1 h of receiving fresh frozen plasma. Second, no other precipitant of pulmonary edema was identified. Finally, the plasma from one of the donors (who was multiparous) contained anti-HLA B44antibodies that cross-reacted with the patient's lymphocytes.
The treatment of TRALI is primarily supportive. In a case series of 36 patients, all required supplemental oxygen for a mean of 40 h, while 72% required mechanical ventilation. 1As would be expected with noncardiogenic pulmonary edema, patients with TRALI respond poorly to diuretic therapy. In fact, fatalities associated with TRALI have been primarily attributed to hemodynamic collapse in the setting of hypovolemia rather than to respiratory failure. 5Indeed, the available data suggest that patients with TRALI who are hypotensive with a diminished cardiac output respond favorably to crystalloid or colloid infusions. 5,9,10Despite the paucity of data regarding the use of inhaled nitric oxide and prostaglandin E1in the treatment of TRALI, we attempted a trial of these agents, which may have some benefit in adult respiratory distress syndrome. We were unable to document any benefit in this patient.
Given that CPB alone can be associated with systemic inflammation and pulmonary dysfunction, 11,12it could be argued that a patient with evolving TRALI should not undergo CPB. However, in this case, given the severity of the hypoxemia, coupled with the patient's uncorrected coronary artery and mitral valvular disease, undergoing bypass seemed prudent. We hoped that extracorporeal support using CPB might provide a window within which the TRALI-mediated inflammatory cascade might subside. This notion is supported by Yokota et al. 13who recently used venoarterial extracorporeal life support to manage the acute phase of TRALI that occurred following repair of a type A aortic dissection. Worsley et al. 14have similarly used extracorporeal membrane oxygenation to support a patient with TRALI that occurred following coronary artery bypass grafting.
In summary, we report a patient who survived CPB despite the onset of severe TRALI in the prebypass period. The case highlights the clinical and current laboratory diagnosis of TRALI. Since anesthesiologists administer plasma-containing blood products routinely, it is paramount that we remain familiar with the diagnosis and management of this condition. Such familiarity is especially important since pulmonary dysfunction (with TRALI as its worst manifestation) might be a grossly underreported and underrecognized complication of transfusion and since TRALI is the second most common cause of transfusion-related death. 15